Is it worth trying other stims?

Discussion in 'General Parenting' started by Shari, Feb 7, 2007.

  1. Shari

    Shari IsItFridayYet?

    Or since the Ritalin made my child a raving lunatic, are they all pretty much in the same boat?
     
  2. pepperidge

    pepperidge New Member

    You will have to ask your doctor, I guess is the best answer.

    I presume you trialed the absolute lowest dose possible?

    You mentioned he talked a lot, had trouble going to sleep. That happened to my oldest son. That lessened over time. But the behavior was much better. There is the rebound problem, though. Did you see any positive behavior impact--better ability to concentrate?
    If so, it might be worth trying Adderall or a lower dose of Ritalin (can you split the pill in half?). We are even having some luck with Focalin for my youngest. I would wait to trial it on the weekend when you can give it to him at 9 am....


    With my youngest, he didn't have any of the speed like effects, he just got extremely whiny and cried etc. We didn't even get beyond one dose...
     
  3. Shari

    Shari IsItFridayYet?

    He was having a pretty decent day to begin with, we took the lego's to the dr office and played lego's the entire time there, which was over an hour. That in itself is not "the norm".

    He was winding up when we left, it was supposed to be short-lived, so we gave it to him. When we got home, he parked in the living room with the lego's for 6 solid hours. He did nothing but lego's to the point of being obsessive. He'd get an idea to build something, but get so caught up in finding a piece he needed. Then he'd find the piece, then he'd have to find ALL the pieces like it, put them in a pile, count them over and over. When he did finally build with them, it was pointless, he just stacked them one on top of another.

    He talked, non-stop, til midnight. He'd swap topics in mid-sentence, his brain was obviously flying faster than his mouth. Many thought were never even finished before the next one was being blurted out mid-sentence. He stuttered, struggled to put words together. His tolerance for frustration was smaller than normal, his mood was all over the place, when he was coming off of it, he was MEAN, spiked with short bouts of wailing and flailing about who knows what.

    Yeah, he wasn't running around like a headless chicken. But his brain was.
     
  4. smallworld

    smallworld Moderator

    What dose was it?
     
  5. KateM

    KateM Member

    When my son was diagnosis with ADD (he was almonst 6years old), he was put on Ritalin. He had a similar reaction to Pepperidge's youngest -- he cried so much! After a few days, he came off it. His neuro said that different stims have different effects and put him on dexadrine. He did well with that, except for the rebound effect.

    When concerta came on the market, we switched and he's been on that without problems for several years.
     
  6. mrscatinthehat

    mrscatinthehat Seussical

    I've found with difficult child 2 that he does well on some of them and not on others. They have switched him up so many times that I couldn't tell you which ones were better than others. The only medication for ADD that we had bad luck totally with was Strattera. I know lots of folks have good luck with it because it isn't a stimulant if I remember correctly. But difficult child 2 had the worst (and we have been through some pretty rough times) on that one.

    Beth
     
  7. Sara PA

    Sara PA New Member

    Concerta and Metadate are the same active ingrediant in a different delivery system. Focalin is a more refined version of that drug. Adderall and dexedrine are amphetimes. I'd be concerned about trying another stimulant in your shoes.
     
  8. Fran

    Fran Former Site Owner

    Shari, it's been a topic here a few times. It seems I recall that some have done better on dexedrine or concerta. My difficult child did really well on the ritalin but it wore off so frequently that we had to arrange activities according to the time of medications.
    How about strattera. Have you tried that one. It's a non stimulant drug for attention.
     
  9. Shari

    Shari IsItFridayYet?

    I'm not sure the doseage, but was my understanding it is the smallest available.

    The biggest thing we were hoping to get from it was a reduction in physical activity, he literally bounces off the walls. It seems that if you can get him stopped, that he is capable of attending. Its just getting him stopped.

    And even on the ritalin last night, he was not attending well at all.

    On that note, school just called and he's still a disaster. They had to remove him from the room cause he wouldn't be quiet.
     
  10. smallworld

    smallworld Moderator

    I agree with Sara that stimulants are of concern in that they may rev your difficult child up instead of calm him down. High phyical activity doesn't always mean hyperactivity associated with ADHD; it can mean mania associated with bipolar disorder, for example. Instead of medications for ADHD, I'd take a good hard look at his mood stabilizer/antipsychotic medication combo. Is his Depakote blood level high enough? Does he need a higher dose of Risperdal? Or should a new mood stabilizer and/or antipsychotic be trialed? I'd be thinking along those lines.
     
  11. LittleDudesMom

    LittleDudesMom Well-Known Member Staff Member

    I'll add another thought to this thread. If your child doesn't do well on one, it is not a guarantee that they won't do well on another - that's fact.

    Additionally, the stimulant would have worn off by today. A stimulant is in and out.

    Suggestion. First, call the doctor and let him/her know about the behavior yesterday. Perhaps you could wait until this weekend and dose him again early sat morning. You could plan some boring activities and see what his reactions are. You also need to find out the dose of the stimulant so you can gauge when it will begin to wear off. That way you can guarantee being home and not at Costco or such!

    Or, you could talk to the doctor about waiting until spring vacation, if you are able to be home with him, and try another stimulant while you are there with him.

    Good luck.

    Sharon
     
  12. smallworld

    smallworld Moderator

    The only part I would disagree about in the above post is that while the stimulant is in and out, a child with a mood disorder can be thrown into a manic or depressed state or become psychotic on stimulants. So while the effects of stimulant medication should wear off in a day, that may not be true for a child with a mood disorder. That's why it's extremely important to proceed cautiously.
     
Loading...